Wednesday, May 31, 2017

Weigh In Wednesday - The Dilema


The frustration is real...

Last week, I weighed in at
177.7

This morning the scale said
178.6!

Ugh! Another gain!

However, here is the real kicker....

I have a confession to make....

The week that I did really well and lost weight?  I wasn't taking my MS medication - Tecfidera.  I had missed a couple of doses by accident and had put off starting again because of the uncomfortable side effects (like flushing). 
Last Tuesday night I bit the bullet and started taking it again.  I was doing pretty well - especially walking/step wise and this past Monday morning I got on the scale because I wanted a boost and I was positive that I would see a nice number....
Imagine my horror when the scale said
182.3!
Papa and I were stumped!  I didn't look bloated so it couldn't be water. So...
I stopped taking the Tecfidera again on Monday morning and now, in two days, I am back down to almost near the weight I was last week.  I haven't done a damn thing different either....as a matter of fact, due to a situation with G2, I walked even less on Monday & Tuesday!
While weight gain isn't listed as an official side effect of the Tec, there are numerous complaints about gaining weight and not being able to lose weight.
Originally when I started trying to lose weight this year and was having trouble dropping lbs, I figured that my metabolism was slowing with age.  Now I am not sure what's going on.
So now I am stuck with trying to decide what to do...
Do I continue taking Tec (two pills per day) and having this struggle?
or
Do I consider going back to Copaxone (injection once per day) and being able to possibly lose weight again?
This isn't just a vanity issue for me either.  I need to drop the weight since it is effecting my health.
I have to spend some serious time thinking about this and consult my neurologist.

As for my steps this past week, I accumulated
137,034 steps which is equal to almost 69 miles.

If I had had a more normal Monday, I would have definitely come closer to my 75 miles target.  Unfortunately I logged in a mere 5,509 steps for the day.  But, it couldn't be helped so I'm trying not to beat myself up too much about it.


So, I'm curious...

What would you do if you were in my shoes?
(In case you don't know much about MS, the drugs don't "regulate" things like blood pressure/diabetic drugs do.  The MS medications are to *hopefully* help slow down the progress of the disease.  Yearly MRIs monitor the progress of the disease and changes in medications are sometimes made if new lesions are detected since not all medications help all patients.)

Trying hard to stay positive here....

Have a great day!

5 comments:

  1. It's water weight. This will happen as weight loss is not linear. However, this does not mean that you haven't lost fat. If I were you, I would keep taking your meds as prescribed, and continue to walk and keep track of your calorie intake. I have lost 85 lbs and have 3 more to go! The plateaus are real and so is weight gain from week to week sometimes. I know it's disappointing to not see a result on your weigh-in day, but eventually the scale will catch up. You might find on your next weigh in (or the the one after that) that you will have a larger than expected loss once your body lets go of the water.

    ReplyDelete
  2. I don't know. Do you think that the meds are causing you to withhold the water weight? I wouldn't be surprised if it is a direct result of the meds, but until you talk to your neurologist then I would wait to stop taking it completely. I know the weight going up and down is annoying, believe me, I know! If there are other side effects that outweigh the positives, I would look for an alternative. I would definitely bring it up with your doctor and make sure that you, hubby, and doc are all on the same page. Good luck!

    ReplyDelete
  3. I wonder with so much walking, if you have gained muscle? ---which I think is compact but weighs more than fat.
    My advice is talk to your dr and I hope you find a solution

    ReplyDelete
  4. I kind of agree. Maybe you should start looking at BMI rather than weight, but don;t stop the meds without talking it over with your doctor.

    ReplyDelete
  5. Thank you all for the advice! I know you are all right about not stopping my meds....it's just so hard to not get frustrated. Once the dust settles (aka school is out for the summer), I will email my doc and set up an appointment to review my meds with him. =)

    ReplyDelete